The FDA website posted the summary of their investigation into two serious adverse events associated with ImprimisRX’s compounded curcumin emulsion product for injection.
The full summary is available on the FDA website, click here.
The short version:
Two patients were administered infusions of curcumin (a component of the spice tumeric) compounded with polyethene glycol (PEG) 40 castor oil.
One patient a female 30-year old experienced cardiac arrest, the patient suffered depleted oxygen brain injury and subsequently died. The second patient a 71-year old male developed a hypersensitivity reaction, he was transferred to a nearby emergency room where he was treated and released.
FDA’s investigation into the adverse events associated with ImprimisRx’s curcumin emulsion product for injection highlights some of the risks associated with compounded drugs, particularly those that use non-pharmaceutical grade components and ingredients lacking a USP monograph. The risks illustrated in this case include:
Pharmacy error statistics as posted by the Hannon Legal Group: